Overdose

Public Alerts: Click here

 

Take-Home Naloxone program

 

Overdose: more than 100 people die from overdose every year in Manitoba, making overdose one of the leading causes of accidental death in the province. Overdose is the leading cause of death for people who inject drugs. Many types of drugs may be on board in a fatal overdose, but opioid drugs (including natural opium poppy derivatives [opiates] and synthetic opioids) are in the picture most of the time. Opioid drugs are dangerous because they can slow down or stop a person’s breathing.

 

Naloxone is a medication that reverses overdose caused by opioids. It does not work on overdose caused by other drugs. It can be given by paramedics and hospital staff, but these health care providers are usually not present during an overdose event. The purpose of a take-home-naloxone program is to get naloxone into the hands of people who ARE there during an opioid overdose, namely - people who use opioid drugs. Street Connections’ take-home-naloxone program is designed to serve people who inject opioid drugs.

 

Why is Street Connections trying to reach people who inject opiate drugs?

  • Overdose is the leading cause of death for people who inject drugs

  • Street Connections regularly serves people who inject drugs through sterile needle/syringe distribution

  • People who inject opioid drugs are very likely to experience overdose, and very likely to be present when someone else overdoses

  • People who inject opioid drugs are very skilled at recognizing and responding to overdose, and have told us that this program would be valuable to them

 

How does the Street Connections Take-Home-Naloxone program work?

Anyone who is at risk of opioid overdose may drop in to the Street Connections office at 496 Hargrave Street (Main Floor) during regular office hours (Monday to Friday, 8:30-4:30) and ask to see a nurse about the naloxone program. No appointment is necessary. The nurse will take a health history, train the person to recognize and respond to overdose – including how to give someone naloxone if they overdose, and the person will be given a take-home naloxone kit. The whole visit should take less than 1 hour and the take-home naloxone kit is free.

 

It is best if the person comes in with another person who is close to them (partner, roommate, family member) who is likely to be present if they overdose. These other people will also be offered training on how to respond to opioid overdose.

 

 

Can I get naloxone anywhere else?

The Street Connections website interactive map shows places where take-home-naloxone kits can be accessed for free. Or you can read about the sites by clicking on their name below:

 

Winnipeg

Northern Health Region

Prairie Mountain Health Region

Interlake Health Region

Southern Health Region

Naloxone kits are also available for purchase at several other locations around Winnipeg and Manitoba. To see a list of pharmacies that sell naloxone kits, click this link.

 

  • Individuals who have health coverage under First Nations Inuit Health are eligible for free naloxone kits from locations that are selling them. Consult the pharmacy for more information.

 

 

If a person is overdosing on opioid drugs, can I save their life without using naloxone?

Yes, in most cases the person needs oxygen, so call 911 and start rescue breathing if the person is not breathing effectively. Here are some helpful links on preventing and responding to overdose.

 

 

Online Overdose Information and Resources

 

Naloxone Saves Lives (13 min)

 

Naloxone Wakes You Up (7 min)

 

How to use Naloxone (Narcan) (4 min)

 

 

Many resources are available at Toward the Heart: http://towardtheheart.com/

 

Manitoba Addictions Helpline: http://mbaddictionhelp.ca/

 

 

Information for the Public about Fentanyl

 

            

 

supplies
needle
supplies
needle